Alert archive / Illinois / Flash Flood Watches in 2020
Flash Flood Watch 4, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood watch at May 16, 2020, 8:58 PM CDT for 14 counties in Illinois; 14 counties in Missouri. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- May 16, 2020, 8:58 PM CDT (01:58 UTC)
- Expired
- May 17, 2020, 5:46 PM CDT
- In force
- 21 hr
- Issued by
- NWS St. Louis, MO
- Flood severity
- None
All 28 counties
Bond County, IL, Calhoun County, IL, Clinton County, IL, Fayette County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Montgomery County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, City of Saint Louis, MO, Crawford County, MO, Franklin County, MO, Iron County, MO, Jefferson County, MO, Lincoln County, MO, Madison County, MO, Reynolds County, MO, Saint Charles County, MO, Saint Francois County, MO, Saint Louis County, MO, Sainte Genevieve County, MO, Warren County, MO, Washington County, MO
The radar
The St Louis radar (KLSX), 45 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.0 hours before the alert went out and 349 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1150 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
857 WGUS63 KLSX 170158 FFALSX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Saint Louis MO 858 PM CDT Sat May 16 2020 ILZ058>060-064-065-069-070-074-079-098>102-MOZ052-060>065-072>075- 084-085-099-171400- /O.NEW.KLSX.FF.A.0004.200517T0158Z-200517T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Calhoun IL-Jersey IL- Madison IL-Saint Clair IL-Monroe IL-Lincoln MO-Warren MO- Saint Charles MO-Franklin MO-Saint Louis MO-Saint Louis City MO- Jefferson MO-Crawford MO-Washington MO-Saint Francois MO- Sainte Genevieve MO-Iron MO-Madison MO-Reynolds MO- Including the cities of Litchfield, Vandalia, Centralia, Salem, Chester, Sparta, Alton, Edwardsville, Belleville, Cahokia, Saint Charles, Washington, Union, Sullivan, Saint Louis, and Farmington 858 PM CDT Sat May 16 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING... The National Weather Service in Saint Louis has issued a * Flash Flood Watch for portions of Illinois and Missouri... including the following counties...in Illinois...Bond IL... Calhoun IL...Clinton IL...Fayette IL...Greene IL...Jersey IL... Macoupin IL...Madison IL...Marion IL...Monroe IL...Montgomery IL...Randolph IL...Saint Clair IL and Washington IL. In Missouri...Crawford MO...Franklin MO...Iron MO...Jefferson MO...Lincoln MO...Madison MO...Reynolds MO...Saint Charles MO...Saint Francois MO...Saint Louis City MO...Saint Louis MO...Sainte Genevieve MO...Warren MO and Washington MO. * through Sunday morning * 1 to 2 inches of rainfall with locally higher amounts on already saturated ground will likely cause flash flooding. * Heavy rainfall will result in flooding of low lying or poor drainage areas...and ultimately dangerous flash flooding on smaller creeks and streams. Significant rises on larger streams and rivers will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch is advanced notice that conditions are favorable that may lead to flash flooding. People in the Watch area, especially in flood prone areas, should use this time to make preparations just in case. Stay informed, and be ready for quick action if flooding is observed or if a Flash Flood Warning is issued. && $$ Britt
3 follow-up statements
217 WGUS63 KLSX 170800 FFALSX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Saint Louis MO 300 AM CDT Sun May 17 2020 ILZ058-059-098>102-MOZ052-060>065-072>075-084-085-099-172000- /O.EXT.KLSX.FF.A.0004.000000T0000Z-200517T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Greene IL-Macoupin IL-Calhoun IL-Jersey IL-Madison IL- Saint Clair IL-Monroe IL-Lincoln MO-Warren MO-Saint Charles MO- Franklin MO-Saint Louis MO-Saint Louis City MO-Jefferson MO- Crawford MO-Washington MO-Saint Francois MO-Sainte Genevieve MO- Iron MO-Madison MO-Reynolds MO- Including the cities of Alton, Edwardsville, Belleville, Cahokia, Saint Charles, Washington, Union, Sullivan, Saint Louis, and Farmington 300 AM CDT Sun May 17 2020 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH THIS AFTERNOON... The Flash Flood Watch is now in effect for * portions of southwest Illinois and Missouri...including the following counties...in southwest Illinois...Calhoun IL... Greene IL...Jersey IL...Macoupin IL...Madison IL...Monroe IL and Saint Clair IL. In Missouri...Crawford MO...Franklin MO... Iron MO...Jefferson MO...Lincoln MO...Madison MO...Reynolds MO...Saint Charles MO...Saint Francois MO...Saint Louis City MO...Saint Louis MO...Sainte Genevieve MO...Warren MO and Washington MO. * through 3 PM this afternoon * Up to an additional 2 inches of rainfall with locally higher amounts on already saturated ground will likely cause flash flooding. * Heavy rainfall will result in flooding of low lying or poor drainage areas...and ultimately dangerous flash flooding on smaller creeks and streams. Significant rises on larger streams and rivers will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch is advanced notice that conditions are favorable that may lead to flash flooding. People in the Watch area, especially in flood prone areas, should use this time to make preparations just in case. Stay informed, and be ready for quick action if flooding is observed or if a Flash Flood Warning is issued. && $$ ILZ060-064-065-069-070-074-079-180000- /O.EXT.KLSX.FF.A.0004.000000T0000Z-200518T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Montgomery IL-Bond IL-Fayette IL-Clinton IL-Marion IL- Washington IL-Randolph IL- Including the cities of Litchfield, Vandalia, Centralia, Salem, Chester, and Sparta 300 AM CDT Sun May 17 2020 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch is now in effect for * portions of south central Illinois and southwest Illinois... including the following counties...in south central Illinois... Bond IL...Clinton IL...Fayette IL...Marion IL...Montgomery IL and Washington IL. In southwest Illinois...Randolph IL. * through 7 PM this evening * Up to 2 inches of rainfall with locally higher amounts on already saturated ground will likely cause flash flooding. * Heavy rainfall will result in flooding of low lying or poor drainage areas...and ultimately dangerous flash flooding on smaller creeks and streams. Significant rises on larger streams and rivers will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch is advanced notice that conditions are favorable that may lead to flash flooding. People in the Watch area, especially in flood prone areas, should use this time to make preparations just in case. Stay informed, and be ready for quick action if flooding is observed or if a Flash Flood Warning is issued. && $$ TES
835 WGUS63 KLSX 171951 FFALSX Flood Watch National Weather Service Saint Louis MO 251 PM CDT Sun May 17 2020 ILZ058-059-098>102-MOZ052-060>065-072>075-084-085-099-172100- /O.EXP.KLSX.FF.A.0004.000000T0000Z-200517T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Greene IL-Macoupin IL-Calhoun IL-Jersey IL-Madison IL- Saint Clair IL-Monroe IL-Lincoln MO-Warren MO-Saint Charles MO- Franklin MO-Saint Louis MO-Saint Louis City MO-Jefferson MO- Crawford MO-Washington MO-Saint Francois MO-Sainte Genevieve MO- Iron MO-Madison MO-Reynolds MO- Including the cities of Alton, Edwardsville, Belleville, Cahokia, Saint Charles, Washington, Union, Sullivan, Saint Louis, and Farmington 251 PM CDT Sun May 17 2020 ...FLASH FLOOD WATCH WILL EXPIRE AT 3 PM CDT THIS AFTERNOON... The Flash Flood Watch for portions of southwest Illinois and Missouri will expire at 3 PM CDT this afternoon. $$ ILZ060-064-065-069-070-074-079-180000- /O.CON.KLSX.FF.A.0004.000000T0000Z-200518T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Montgomery IL-Bond IL-Fayette IL-Clinton IL-Marion IL- Washington IL-Randolph IL- Including the cities of Litchfield, Vandalia, Centralia, Salem, Chester, and Sparta 251 PM CDT Sun May 17 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... The Flash Flood Watch continues for * portions of south central Illinois and southwest Illinois... including the following counties...in south central Illinois... Bond IL...Clinton IL...Fayette IL...Marion IL...Montgomery IL and Washington IL. In southwest Illinois...Randolph IL. * until 7 PM CDT this evening * Up to 2 inches of rainfall with locally higher amounts on already saturated ground will likely cause flash flooding. * Heavy rainfall will result in flooding of low lying or poor drainage areas...and ultimately dangerous flash flooding on smaller creeks and streams. Significant rises on larger streams and rivers will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch is advanced notice that conditions are favorable that may lead to flash flooding. People in the Watch area, especially in flood prone areas, should use this time to make preparations just in case. Stay informed, and be ready for quick action if flooding is observed or if a Flash Flood Warning is issued. && $$ BSH
219 WGUS63 KLSX 172246 FFALSX Flood Watch National Weather Service Saint Louis MO 546 PM CDT Sun May 17 2020 ILZ060-064-065-069-070-074-079-180000- /O.CAN.KLSX.FF.A.0004.000000T0000Z-200518T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Montgomery IL-Bond IL-Fayette IL-Clinton IL-Marion IL- Washington IL-Randolph IL- Including the cities of Litchfield, Vandalia, Centralia, Salem, Chester, and Sparta 546 PM CDT Sun May 17 2020 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of south central Illinois and southwest Illinois has been cancelled. The showers and thunderstorms that have been producing heavy rainfall have moved out of the area. $$ Britt
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood watch went out at May 16, 6:26 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 16, 6:26 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 626 PM CDT Sat May 16 2020 .SHORT TERM... (Through Late Sunday Afternoon) Issued at 314 PM CDT Sat May 16 2020 Unsettled weather will continue through the weekend as an upper level trough passes through the central CONUS. Two features of note were analyzed within the broad upper trough this afternoon; a weak negatively tilted shortwave extending from the central Plains into Louisiana and a closed low moving ESE through the northern Plains. A surface low was analyzed in the vicinity of the Arklatex, with a warm front extending north and east into southern SE MO and southern IL. Several areas of showers and storms have developed in the mid- Mississippi Valley along the elevated portion of the front. The most vigorous convection is along and east of the Mississippi River, where limited clouds have allowed for MUCAPE to build to around 2,000 J/kg. Effective bulk shear in this area is rather limited, so individual updrafts have been fairly short-lived. Nonetheless, at least one storm has pushed up to near severe levels and I couldn't rule out another storm or two following suit. These storms have also been very efficient rainfall producers. With PWs in the upper quartile of seasonal climatology and a tendency for new updrafts to develop in the immediate wake of dying convection, we've had reports of 1-1.5" per hour beneath the heaviest cores, resulting in flash flooding in a few areas. Fortunately there does not appear to be any sort of anchoring feature to focus these storms over a particular area, so I think additional flash flooding will be rather isolated. As we move into the evening hours, storm coverage will wane with the instability. Meanwhile, the previously mentioned negatively- tilted wave will continue to the ENE, drawing the surface low and associated warm front north into the Mid-Mississippi Valley around midnight. The surface low will then deepen and push to our NE tomorrow morning as it interacts with the northern upper low, before eventually dragging a cold front through the area tomorrow afternoon. As larger scale forcing intensifies in the early morning hours, CAMs are in good agreement increasing precip coverage after roughly midnight. Scattered to widespread storms are then expected to continue until the cold front sweeps through the area during the day tomorrow. Instability is expected to build to around 1,000 J/kg ahead of the ahead of the front tomorrow, supporting yet another round of thunderstorms. Much like today, effective bulk shear looks fairly limited, with SREF guidance showing a less than 50 percent chance of us topping even 30 kts. Nonetheless this CAPE/shear parameter space coupled with the frontal forcing would support a limited severe threat in southern Illinois tomorrow afternoon. BSH .LONG TERM... (Monday through Next Saturday) Issued at 427 PM CDT Sat May 16 2020 Large scale omega block still on track to take hold at the beginning of the week while a closed low sits and spins over the eastern third of the CONUS. Surface ridging will develop beneath the block, kicking off an extended period of quiet weather in the mid-Mississippi Valley. Our proximity to the eastern CONUS low will keep things on the cloudy and cool side for the early portion of the week. The deep moisture associated with that low will wane as we move through the week, resulting in less overcast to broken stratus and more broken to scattered cu. This will allow temperatures to gradually build through the week. Some guidance is showing a chance for diurnal showers toward the end of the week, through the signal for this is quite weak, so have omitted it from the forecast at this point. BSH && .AVIATION... (For the 00z TAFs through 00z Sunday Evening) Issued at 611 PM CDT Sat May 16 2020 Showers and storms across the region will continue to decrease in intensity and coverage this evening before picking back up around 06z as low pressure moves through the region. I think we'll only see isolated to perhaps scattered thunder in the overnight hours, so have left thunder out of the TAFs until storms become more likely after sunrise. Scattered to widespread showers and storms will then persist until a cold front moves through the region in the afternoon, ushering the precip out of the area. Given questions around exact timing and coverage of tomorrow's storms, have just gone with VCTS and will update as details become more clear. Guidance in good agreement showing cigs quickly falling in the early morning hours as ample low level moisture moves into the region with the previously mentioned low. I'm not very confident on exactly how low cigs will drop, but at this point much of the guidance has all terminals dropping below 1,000 ft, so ended up going IFR at all terminals. BSH && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 16, 3:56 PM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 356 PM CDT Sat May 16 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-172100- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 356 PM CDT Sat May 16 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms will continue through early this evening along and east of the Mississippi River, where there is a marginal risk for large hail and damaging winds. Localized flash flooding is possible in areas that have already received heavy rainfall today. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The chance for thunderstorms will continue on Sunday. Isolated strong to severe storms are possible for areas near and south and east of Saint Louis during Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. BSH
In the hours before
Local storm report, May 16, 4:42 PM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
442 PM CDT SAT MAY 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM FLOOD WILSONVILLE 39.07N 89.86W
05/16/2020 MACOUPIN IL TRAINED SPOTTER
WATER REPORTED COMING OUT OF FIELDS AND
FLOWING OVER ROUTE 138 BETWEEN ROUTE 4 AND
159.
&&
BRITTThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 9:14 PM CDT | River Flood Warning | LSX | Madison | 5 days |
| May 16, 9:14 PM CDT | River Flood Warning | LSX | Jackson, Randolph | 32 days |
| May 17, 1:36 AM CDT | Areal Flood Advisory | LSX | Calhoun, Jersey, Macoupin, Madison, Saint Clair | 6 hr |
| May 17, 2:02 AM CDT | Flash Flood Warning | LSX | Jersey, Madison | 5 hr |
| May 17, 3:32 AM CDT | Areal Flood Advisory | LSX | Calhoun, Greene, Jersey, Macoupin | 12 hr |
| May 17, 8:45 AM CDT | River Flood Warning | LSX | Calhoun | 51 hr |
| May 17, 11:31 AM CDT | River Flood Warning | LSX | Brown | 33 hr |
| May 17, 12:26 PM CDT | River Flood Warning | LSX | Fayette | 4 days |
| May 17, 3:29 PM CDT | Areal Flood Advisory | LSX | Calhoun, Greene, Jersey, Macoupin | 6 hr |
| May 16, 7:50 PM CDT | Areal Flood Advisory | LSX | Jefferson, Saint Louis | 3 hr |
| May 16, 8:32 PM CDT | River Flood Warning | LSX | Gasconade, Montgomery | 3 days |
| May 16, 9:19 PM CDT | River Flood Warning | LSX | Jefferson, Saint Louis | 7 days |
| May 17, 4:39 AM CDT | Areal Flood Advisory | LSX | Sainte Genevieve, Saint Francois | 6 hr |
| May 17, 9:51 AM CDT | River Flood Warning | LSX | Gasconade, Montgomery | 49 hr |
| May 17, 10:35 AM CDT | River Flood Warning | LSX | Crawford, Washington | 48 hr |
| May 17, 2:15 PM CDT | River Flood Warning | LSX | Reynolds | 29 hr |
Nearby
Flash Flood Watches in Illinois, 2020Flash Flood Watches in Missouri, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.